Alabama, 2016

Tornadoes and Flash Flood in Alabama, February 23 to 24, 2016

February 23 to 24, 2016 · NWS BMX · 6 events in 5 counties and zones

A trough of low pressure at 500 milibars was analyzed near the New Mexico and Texas border. A weak shortwave trough was also analyzed across northwest Mississippi.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A trough of low pressure at 500 milibars was analyzed near the New Mexico and Texas border. A weak shortwave trough was also analyzed across northwest Mississippi. At the surface, a stationary front was draped from McComb, Mississippi, eastward to near a Tuscaloosa to Anniston, Alabama line. A surface low began to deepen over east Texas producing strengthening low level wind fields. Despite limited surface based instability over central Alabama due to persistent low clouds, the atmosphere was characterized by deep shear and increasing instability aloft.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Feb 23, 2:57 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Feb 23, 2:57 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
257 PM CST TUE FEB 23 2016

.DISCUSSION...

AFTER SEVERAL DAYS OF MODEL DISCUSSIONS AND PREPAREDNESS
ACTIVITIES...THE SEVERE WEATHER EVENT IS NOW AT OUR DOORSTEP. AS
EXPECTED...THERE WAS A LULL IN THE CONVECTIVE ACTIVITY THIS
MORNING...BUT CONVECTION HAS INCREASED RAPIDLY THIS AFTERNOON DUE
TO DAYTIME HEATING. SURFACE TEMPERATURES HAVE ALREADY WARMED INTO
THE MIDDLE 70S ALONG AND SOUTH OF I-85. SURFACE BASED CAPES ARE
NOW OVER 1000 J/KG ACROSS SOUTH ALABAMA. 0-3KM STORM RELATIVE
HELICITY AND 0-6KM BULK SHEAR ARE STILL NOT HIGH ENOUGH FOR
AFTERNOON STORMS TO SHOW ANY DEEP UPDRAFTS OR ROTATION...BUT
THESE VALUES WILL INCREASE RAPIDLY THIS EVENING. THE MESO-SCALE
MODELS ARE SHOWING A BROKEN LINE OF CONVECTION AS THE BULK OF THE
ACTIVITY MOVES ACROSS CENTRAL ALABAMA. THE MAIN TAKE AWAY IS THAT
THERE WILL NOT BE A SOLID LINE OF STORMS THAT WILL BEGIN TO END
AND AT ONE LOCATION IN LESS THAN 30 MINUTES. THERE MAY BE SEVERAL
WAVES OF SEVERE STORMS THAT MOVE OVER ONE AREA. MODELS STILL
INDICATE THAT THE SEVERE THREAT WILL BE EAST OF CENTRAL ALABAMA BY
3 OR 4 AM. EVEN THROUGH THERE HAS BEEN A BREAK IN THE RAIN
TODAY...THE GROUND IS VERY MOIST AND ANY INTENSE RAINFALL COULD
LEAD TO LOCALIZED FLOODING.

COLDER AIR WILL SPREAD ACROSS CENTRAL ALABAMA ON WEDNESDAY EVEN
THOUGH SURFACE WINDS WILL NEVER BECOME NORTHWEST...LIKE AFTER A
TYPICAL FRONTAL PASSAGE. WEST WINDS WILL INCREASE DURING THE
MORNING HOURS WEDNESDAY TO BETWEEN 15 TO 25 MPH WITH GUSTS TO 35
MPH AT TIMES. THERE WILL BE A LARGE AREA OF WRAP AROUND MOISTURE
ON WEDNESDAY...SO THERE WILL BE VERY LIMITED SUNSHINE.
TEMPERATURES ACROSS NORTH ALABAMA WILL ACTUALLY FALL DURING THE
DAY WEDNESDAY. THE LOW CLOUDS MAY LINGER INTO WEDNESDAY
EVENING...BUT SOME CLEARING LIKELY FROM WEST TO EAST AFTER
MIDNIGHT. COLD AIR ADVECTION WILL CONTINUE INTO THURSDAY... BUT
MORE SUNSHINE EXPECTED ON THURSDAY. THE BRUNT OF THE COLD AIR MASS
SHIFTS EAST OF ALABAMA BY FRIDAY...BUT HIGHS WILL STILL BE 5-10
DEGREES BELOW AVERAGE. AN UPPER LEVEL SHORT WAVE TROF WILL PASS
THROUGH THE AREA ON SATURDAY...BUT AIR MASS TOO DRY FOR ANY
PRECIPITATION. A NICE WARM-UP OVER THE WEEKEND WITH HIGHS IN THE
60S AS AN UPPER RIDGE BUILDS OVER THE SOUTHEAST STATES. THE NEXT
CHANCE OF RAIN WILL BE LATE SUNDAY NIGHT AND MONDAY AS COLD FRONT
PASSES THROUGH ALABAMA.

58/ROSE

&&

.AVIATION...
18Z TAF DISCUSSION.

AREAS OF SHOWERS WILL MOVE THROUGH THE EASTERN HALF OF THE STATE
OVER THE NEXT FEW HOURS WITH SOUTHEASTERLY WINDS. CEILINGS ARE
GENERALLY MVFR WITH SOME PATCHY VFR EXPECTED.

THUNDERSTORMS...WITH THE POTENTIAL FOR LARGE HAIL AND
TORNADOES...WILL DEVELOP LATE THIS AFTERNOON AND INTO THE
EVENING HOURS. WIND GUSTS TO 25 MPH FROM THE SOUTH SOUTHEAST AHEAD
OF THE DEVELOPING LINE OF STORMS WILL TURN TO THE SOUTHWEST AFTER
06Z AND CONTINUE TO BE GUSTY. CEILINGS GENERALLY MVFR TO VFR.

88

&&

.FIRE WEATHER...

HIGH RAIN CHANCES WILL CONTINUE THROUGH TONIGHT AS A STRONG STORM
SYSTEM MOVES THROUGH THE AREA. SEVERE STORMS ARE POSSIBLE TONIGHT.
MUCH COLDER AIR WILL IMPACT THE AREA WEDNESDAY AND THURSDAY.
LIGHT RAIN WILL IMPACT THE AREA WITH AN UPPER LOW ON WEDNESDAY AND
WEDNESDAY NIGHT. DRY CONDITIONS THURSDAY THROUGH SUNDAY. NO
CRITICAL FIRE WEATHER CONCERNS EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     53  54  35  48  29 / 100  80  30  10   0
ANNISTON    53  55  36  50  30 / 100  80  30  10   0
BIRMINGHAM  49  52  35  51  31 / 100  80  30  10   0
TUSCALOOSA  49  50  36  55  32 / 100  50  20  10   0
CALERA      50  53  36  53  32 / 100  60  20  10   0
AUBURN      53  56  36  53  32 / 100  80  20  10   0
MONTGOMERY  53  55  36  57  33 / 100  40  10  10   0
TROY        54  56  37  57  33 / 100  40  10  10   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR THE FOLLOWING
COUNTIES: AUTAUGA...BIBB...BLOUNT...CALHOUN...CHAMBERS...
CHEROKEE...CHILTON...CLAY...CLEBURNE...COOSA...DALLAS...ELMORE...
ETOWAH...FAYETTE...GREENE...HALE...JEFFERSON...LAMAR...LEE...
LOWNDES...MACON...MARENGO...MARION...MONTGOMERY...PERRY...
PICKENS...RANDOLPH...SHELBY...ST. CLAIR...SUMTER...TALLADEGA...
TALLAPOOSA...TUSCALOOSA...WALKER...WINSTON.

WIND ADVISORY UNTIL 9 PM CST WEDNESDAY FOR ALL OF CENTRAL
ALABAMA.

&&
Hazardous weather outlook, Feb 23, 12:30 PM CST, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1230 PM CST TUE FEB 23 2016

ALZ011>015-017>050-242130-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1230 PM CST TUE FEB 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS LIKELY TONIGHT ACROSS ALL OF CENTRAL ALABAMA.
ALL TYPES OF SEVERE WEATHER WILL BE POSSIBLE INCLUDING TORNADOES...
DAMAGING STRAIGHT LINE WINDS...AND LARGE HAIL. THE SEVERE WEATHER
THREAT WILL INCLUDE ALL OF CENTRAL ALABAMA...WITH THE MOST
SIGNIFICANT THREAT FOR SEVERE WEATHER...INCLUDING STRONG
TORNADOES...ALONG AND SOUTH OF A LINE FROM ALICEVILLE...TO
CLANTON...TO LAFAYETTE.

PLEASE STAY TUNED FOR THE LATEST UPDATES...AS SEVERE THREAT TIMING
AND IMPACT AREAS MAY CHANGE. HAVE YOUR SEVERE WEATHER PLANS READY
FOR ACTIVATION WHEN WATCHES OR WARNINGS ARE ISSUED.

STRONG GRADIENT WINDS WILL ACCOMPANY THE STORM SYSTEM LATE THIS
AFTERNOON AND TONIGHT...AND PREVAILING WINDS OUTSIDE OF
THUNDERSTORMS WILL INCREASE TO AROUND 20 TO 25 MPH. SOME GUSTS OF
35 TO 40 MPH ARE LIKELY.

RAINFALL OF ONE TO TWO INCHES WITH LOCALLY HIGHER AMOUNTS ON
SATURATED SOILS WILL ALSO RESULT IN THE POTENTIAL FOR ISOLATED
FLASH FLOODING LATE THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STRONG GRADIENT WINDS WILL CONTINUE ON WEDNESDAY WITH SUSTAINED
WINDS OF 20 TO 30 MPH AND GUSTS OF 35 TO 40 MPH.

RIVER FLOODING WILL BE POSSIBLE ALONG THE LOWER TOMBIGBEE BASIN
WEDNESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE
NEEDED LATE THIS AFTERNOON THROUGH THE OVERNIGHT HOURS.

In the hours before

Local storm report, Feb 23, 12:49 PM CST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1249 PM CST TUE FEB 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1002 AM     NON-TSTM WND DMG 2 SSW EMERALD MOUNTAIN  32.44N 86.12W
02/23/2016                   ELMORE             AL   LAW ENFORCEMENT

            30 INCH DIAMETER TREE DOWN ACROSS RIFLE RANGE ROAD NEAR
            EMERALD MOUNTAIN EXPRESSWAY. ESTIMATED 40 MILE PER HOUR
            GRADIENT WIND.

&&

JH
Local storm report, Feb 23, 3:52 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
352 PM CST TUE FEB 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1002 PM     NON-TSTM WND DMG 2 SSW EMERALD MOUNTAIN  32.44N 86.12W
02/22/2016                   ELMORE             AL   LAW ENFORCEMENT

            30 INCH DIAMETER TREE DOWN ACROSS RIFLE RANGE ROAD NEAR
            EMERALD MOUNTAIN EXPRESSWAY. ESTIMATED 40 MILE PER HOUR
            WIND. CORRECTED TIME.

0346 PM     NON-TSTM WND DMG 6 SSW PIEDMONT          33.86N 85.66W
02/23/2016                   CALHOUN            AL   BROADCAST MEDIA

            TREE AND POWER LINES DOWN ACROSS ROADWAY. ESTIMATED 40
            MILE PER HOUR WINDS.

&&

JH
Local storm report, Feb 23, 4:05 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
405 PM CST TUE FEB 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     NON-TSTM WND DMG 5 ENE JACKSONVILLE      33.85N 85.69W
02/23/2016                   CALHOUN            AL   BROADCAST MEDIA

            TREE AND POWER LINES DOWN ACROSS ROADWAY. ESTIMATED 40
            MILE PER HOUR WINDS. CORRECTED LOCATION.

&&

JH

The radar

The Columbus AFB radar (KGWX), 65 km away, was scanning. The volume nearest the first event began at 22:24 UTC.

Open the radar archive at this moment

Event by event

3 tornado, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Tornado, Pickens

When
February 23, 4:22 PM CST to 4:31 PM CST
Where
Pickens County, 2.13 mi ENE of Reform No Pickens Ar to 1.2 mi S of Palmetto
Rating
EF0
Path length
4.8 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
33.394, -87.967

National Weather Service meteorologists surveyed damage northeast of the city of Reform and determined that the damage was consistent with an EF-0 tornado. Maximum winds were estimated to be around 85 mph. The tornado touched down in a wooded area near Wild Goose Creek, due south of the intersection of Ollie Bonner Road and Pickens County Road 49. From there, it moved on a slightly west of due north path as it crossed CR-49 and CR-3. The tornado ultimately lifted just north of where Beaver Creek Road crosses over Beaver Creek. The tornado remained over a rural and wooded area through almost its entire path, and damage largely consisted of trees that were either uprooted or snapped. In the area near Ollie Bonner Road and CR-49, one home and one shed each received minor roof damage.

Tornado, Marion

When
February 23, 6:01 PM CST to 6:05 PM CST
Where
Marion County, 4.63 mi SW of Wiginton to 3.58 mi WSW of Wiginton
Rating
EF1
Path length
2.22 mi
Path width
300 yd
Reported by
NWS Storm Survey
Coordinates
34.227, -87.919

National Weather Service meteorologists surveyed damage in northern Marion County just southwest of the city of Hackleburg and determined that the damage was consistent with an EF-1 tornado. Maximum winds were estimated to be around 95 mph. The tornado touched down just south of the intersection of Robert Dyer Road and Howell Road, just off of US Hwy 43 southwest of Hackleburg. From there, the tornado moved on a north-northwest path and crossed Spurgen Dyer Road and Marion County Road 41. The tornado ultimately lifted after it crossed State Rock Road, just east of CR-32. Damage along the path was largely limited to trees that were either uprooted or snapped. A garage near the start of the path had part of its tin peeled back, and one home near the intersection of CR-41 and CR-167 received minor damage to its roof.

Thunderstorm Wind, Sumter

When
February 23, 6:47 PM CST to 6:48 PM CST
Where
Sumter County, 4.77 mi S of Siloam
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
32.361, -88.266

Several trees uprooted near the intersection of County 9 and County 10.

Flash Flood, Etowah

When
February 23, 11:00 PM CST to February 24, 1:00 AM CST
Where
Etowah County, Gadsden to 2.42 mi S of Sonoma
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.020, -86.020

Several streets in the city of Gadsden flooded. A vehicle was partially submerged on 11th Street. Water across roadway on Tuscaloosa Avenue and at the intersection of Hoke Street and Stillman Avenue. Intersection of 6th Street and 6th Place impassable. Intersection of Pilgrims Rest and South Vllaey Avenue impassable.

Tornado, Shelby

When
February 24, 4:04 AM CST to 4:05 AM CST
Where
Shelby County, 2.77 mi NE of Shelby Spgs to 3.06 mi WSW of Columbiana
Rating
EF0
Path length
1.11 mi
Path width
80 yd
Reported by
NWS Storm Survey
Coordinates
33.159, -86.667

National Weather Service meteorologists surveyed damage in southern Shelby County just southwest of the city of Columbiana and determined that the damage was consistent with an EF-0 tornado. Maximum winds were estimated to be around 75 mph. The tornado touched down along CR-97 near the intersection with CR-314. It then moved east-northeast over a largely rural and wooded area and crossed a small portion of CR-305 and Golden Rd before lifting along Peaceful Valley Rd. The majority of the damage consisted of snapped or uprooted trees. There was minor roof damage to a residence on CR-97, and a mobile home at the end of Golden Rd was partially shifted off its foundation.

Thunderstorm Wind, Shelby

When
February 24, 4:14 AM CST to 4:16 AM CST
Where
Shelby County, 2.31 mi E of Nelson
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
33.230, -86.540

Several trees uprooted. One fell on a house and another on a barn. Power lines downed in same area. One tree snapped.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2016Every state in 2016This day in weather historyThe tornado archive for Alabama, 2016Warnings in Alabama, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 620645, 620647, 620649, 620650, 620651, 620652.